Alert archive / Montana / Wind Advisories in 2017

Wind Advisory 6, NWS Missoula, MT

October 24, 20174 counties in Montana

NWS Missoula, MT issued this wind advisory at Oct 24, 2017, 1:08 PM MDT for 4 counties in Montana. It took effect at Oct 25, 2017, 12:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2017, 1:08 PM MDT (19:08 UTC)
In effect from
Oct 25, 2017, 12:00 PM MDT
Expired
Oct 25, 2017, 6:00 PM MDT
In force
6 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS75 KMSO 241908
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
108 PM MDT Tue Oct 24 2017

MTZ007-251915-
/O.NEW.KMSO.WI.Y.0006.171025T1800Z-171026T0000Z/
Butte/Blackfoot Region-
108 PM MDT Tue Oct 24 2017

...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM MDT WEDNESDAY...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect from noon to 6 PM MDT Wednesday. 

* Impacts/Timing: Southwest to west winds will impact travelers
         with strong crosswinds, especially along I-90 from 
         Garrison Junction to Butte and Highway 141 from Avon 
         to Helmville. These winds could be strong enough to 
         produce isolated tree damage.
 
* Winds: Southwest to west 15-30 mph with occasional 
         gusts to 40 mph.
 
* Locations impacted include: Butte, Georgetown Lake, Highway 12 
  Garrison to Elliston, Homestake Pass, and MacDonald Pass

$$
3 follow-up statements
996 
WWUS75 KMSO 251314
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
714 AM MDT Wed Oct 25 2017

MTZ005-251500-
/O.NEW.KMSO.FG.Y.0001.171025T1314Z-171025T1500Z/
Missoula/Bitterroot Valleys-
714 AM MDT Wed Oct 25 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM MDT THIS MORNING FOR
BITTERROOT VALLEY AND MISSOULA...

The National Weather Service in Missoula has issued a Dense Fog
Advisory...which is in effect until 9 AM MDT this morning. 

* Impacts/Timing: Dense fog has developed in the Missoula Valley
  this morning. Expect slow travel to your destination.

* Visibility: Less than 500 feet at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you.

&&

$$

MTZ007-260000-
/O.CON.KMSO.WI.Y.0006.171025T1800Z-171026T0000Z/
Butte/Blackfoot Region-
714 AM MDT Wed Oct 25 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING...

* Impacts/Timing: Southwest to west winds will impact travelers 
  with strong crosswinds, especially along I-90 from Garrison 
  Junction to Butte and Highway 141 from Avon to Helmville. 
  These winds could be strong enough to produce isolated tree 
  damage. 

* Winds: Southwest to west 15-30 mph with occasional gusts to 40
  mph. Isolated gusts to 50 mph. 

* Locations impacted include: Butte, Georgetown Lake, Highway 12 
  Garrison to Elliston, Homestake Pass, and MacDonald Pass

$$
605 
WWUS75 KMSO 251551
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
951 AM MDT Wed Oct 25 2017

MTZ002-003-260900-
/O.NEW.KMSO.WI.Y.0007.171026T0400Z-171026T0900Z/
West Glacier Region-Flathead/Mission Valleys-
951 AM MDT Wed Oct 25 2017

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 AM MDT
THURSDAY...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect from 10 PM this evening to 3 AM MDT
Thursday. 

* Impacts/Timing: Strong northeasterly winds will develop as a
  cold front tracks westward over the Continental Divide from 10 
  PM this evening to 3 AM MDT Thursday. These winds could bring 
  down a few trees or tree branches in Glacier National Park, the 
  Flathead Valley and near Flathead Lake. 

* Winds: North to east winds sustained at 20 to 30 mph with gusts
  to 45 mph. And isolated gust to 55 mph is possible at Bad Rock
  Canyon and Marias Pass.

* Other locations impacted include: Essex, Highway 83 Bigfork to
  Swan Lake, Polebridge, Mission Valley, and Polson.

$$

MTZ007-260000-
/O.CON.KMSO.WI.Y.0006.171025T1800Z-171026T0000Z/
Butte/Blackfoot Region-
951 AM MDT Wed Oct 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* Impacts/Timing: Southwest to west winds will impact travelers 
  with strong crosswinds, especially along I-90 from Garrison 
  Junction to Butte and Highway 141 from Avon to Helmville. 
  These winds could be strong enough to produce isolated tree 
  damage. 

* Winds: Southwest to west 15-30 mph with occasional gusts to 40 
  mph. Isolated gusts to 50 mph. 

* Locations impacted include: Butte, Georgetown Lake, Highway 12 
  Garrison to Elliston, Homestake Pass, and MacDonald Pass

$$
863 
WWUS75 KMSO 252349
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
549 PM MDT Wed Oct 25 2017

MTZ007-260100-
/O.EXP.KMSO.WI.Y.0006.000000T0000Z-171026T0000Z/
Butte/Blackfoot Region-
549 PM MDT Wed Oct 25 2017

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

West winds are beginning to decrease and will continue to decrease
through the evening.

$$

MTZ002-003-260900-
/O.CON.KMSO.WI.Y.0007.171026T0400Z-171026T0900Z/
West Glacier Region-Flathead/Mission Valleys-
549 PM MDT Wed Oct 25 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
3 AM MDT THURSDAY...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect from 10 PM this evening to 3 AM MDT
Thursday.

* Impacts/Timing: Strong northeasterly winds will develop as a 
  cold front tracks westward over the Continental Divide from 10 
  PM this evening to 3 AM MDT Thursday. These winds could bring 
  down a few trees or tree branches in Glacier National Park, 
  the Flathead Valley and near Flathead Lake. 

* Winds: North to east winds sustained at 20 to 30 mph with 
  gusts to 45 mph. And isolated gust to 55 mph is possible at 
  Bad Rock Canyon and Marias Pass. 

* Other locations impacted include: Essex, Highway 83 Bigfork to 
  Swan Lake, Polebridge, Mission Valley, and Polson. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 24, 4:34 AM MDT, 8 hours 34 minutes earlier.

Area forecast discussion, Oct 24, 4:34 AM MDT, 8 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
434 AM MDT Tue Oct 24 2017

.DISCUSSION...

High pressure will be present across the Northern Rockies through
midday Wednesday. Anticipate mostly light winds, mild
temperatures, and dry conditions. The presence of high pressure
will allow patchy valley fog to develop this morning and again
tonight through Wednesday morning. Patches of low visibility may
hinder area travel during these times.

A fast moving storm system is expected to move across the Northern
Rockies from the northwest late Wednesday afternoon through midday
Thursday. Relatively cool air from east of the Continental Divide
will briefly rush across western Montana Wednesday evening,
however these east winds will be mostly diminished by midday
Thursday. A chance of mountain snow and valley rain (mainly along
the Divide) remains in the forecast Wednesday night through
Thursday morning, however model guidance has trended drier over
the past several days. Cool air will remain in-place for the
remainder of Thursday daytime.

A strong ridge of high pressure will build over the West Coast
Friday through the weekend and will lead to warmer and drier
weather for the Northern Rockies. The only weather concern for
this weekend will be the development of fog or low stratus clouds.
With the center of the ridge axis expected to be off to our west,
the best chance for any dense fog or thick stratus clouds will be
in central Idaho, valleys near the MT/ID border and the Mission
valley.

Looking ahead to early next week, models are indicating a deep
trough developing over the region. This will lead to northerly
flow over the Northern Rockies and will allow colder air to move
into the region. Several weather systems could also impact the
region, but it is too early for any details.

&&

.AVIATION...

High pressure will be over the Northern Rockies during the next 24
hours. Light winds and mostly clear skies will be present at area
terminals during this time. Patchy fog is possible nearby KMSO
and KGPI through 24/1700Z and may develop again after 25/0900Z.
Chances are low that visibility will be impact at either terminal.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Advisories in Montana, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.